MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0920OE
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/19/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device is not returned, as such a definitive root cause of the reported complaint cannot be determined at this time.This event is under investigation.A supplemental report will be submitted upon completion of the investigation or upon receiving additional information.
 
Event or Problem Description
As reported for this event by the customer, during a therapeutic breast lumpectomy procedure, the device teflon pad separated from the upper jaw.The tissues being tough and fibrous, the surgeon had applied a lot of torque and tension on the device jaw while making multiple attempts to transect tough, fibrotic tissues leading to the detaching of the teflon pad.A new device was opened and the procedure was completed, with a few minutes delay, by using the correct technique.There were no further issues.There is no harm or adverse impact to the patient.The surgeon is a new user of the device and was happy with the performance of the device and will continue to use the device for procedures.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus europa se & co.Kg (oekg) for inspection, and the customer's complaint/reportable malfunction was not confirmed.Additionally, the oekg found the followings: the grasping section was detached from the shaft.The distal end of the shaft became wider.Deformation of the pin which connects the grasping section and the shaft was observed.However, detachment of the pin was not confirmed.Scratches were observed on the probe.The tissue pad was worn out.Peeling of the tissue pad was not observed.The coating of the grasping section was partially peeled off.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The exact cause of the event could not be determined.However, based on the investigation pictures provided by oekg, and information provided in the event description, a likely mechanism causing the reported event (detachment of the grasping section) might be the following: an excessive force might have been applied to the grasping section, causing it to detach from the shaft.As a result, it is possible that the distal end of the grasping section became wider, and the pin which connects the grasping section and the shaft deformed.During the output activation in seal & cut mode, the probe possibly came into contact with hard tissue, metal objects or other surgical instruments.This might have caused the scratches on the probe.It is possible that the scorched area was scraped by using a hard object.This might have caused the peeling of the coating.The event can be detected/prevented by following the instructions for use which state: do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the ptfe pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting or vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the ptfe pad, or the probe tip may break and fall off, and partial separating of the ptfe pad may occur due to a local increase of temperature caused by the friction between ptfe pad and the probe tip during activation.Do not activate output while applying the probe tip to the tissue with a strong force, grasping thick tissue, or positioning the tissue, or twisting the shaft, or rotating the rotation knob.Manipulate and isolate the targeted tissue with another instrument, grasp the targeted tissue with the thunderbeat instrument, and then activate.Otherwise, it may cause the deforming/splitting/protruding of tissue pad or a scratch on the probe tip by interference with the other parts, which could result in the probe tip breaking and falling off inside the body cavity.Do not grasp or let the probe tip contact hard objects such as metal clips, stapler or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities.If the grasping section, metal-exposed area around it or the probe tip gets sticked tissue during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN EXTENDED JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13514828
Report Number8010047-2022-02814
Device Sequence Number4207164
Product Code GEI
UDI-Device Identifier04953170343315
UDI-Public04953170343315
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0920OE
Device Lot Number1JB221
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2022
Supplement Date Received by Manufacturer09/01/2022
Initial Report FDA Received Date02/11/2022
Supplement Report FDA Received Date09/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown